What is your opinion of that headline?
It is good to be frank about the health consequences of childhood obesity, to motivate a vigorous response from parents and policy-makers alike. At the same time, we should respect and support the quality of life for the many children who will be overweight for much of their lives.
It seems helpful to say, as an expert quoted in the body of the CNN article does, "Our study suggests that more of these young adults will have heart disease when they are 35-50 years old, resulting in more hospitalizations, medical procedures, need for chronic medications, missed work days and shortened life expectancy."
But it seems unhelpful to call obese kids time bombs. It's stigmatizing. As a metaphor or image, "time bomb" doesn't bring to mind a correct impression of the health consequences as a scientist would see them. The article seems at times to be concerned about the teasing that heavy kids get in school, but that nuance is not carried through consistently. The "coronary time bomb" language was not from any of the experts quoted or evidence cited, but was in the CNN author's own voice.
The article is supported by direct advertising for an anti-cholesterol drug, Vytorin. Clearly, the advertising is linked with the content of the article. The fear-enhancing message in the article text serves well to generate interest in the ad. The ad has the same color scheme as the CNN website, increasing the visual sense of linkage. The teaser for the ad is: "What are you doing about cholesterol and the Two Sources -- food and family?"
Here is information, which does not appear in the ad on CNN, but rather on the Zytorin website linked from the ad:
VYTORIN contains two cholesterol medicines, Zetia (ezetimibe) and Zocor (simvastatin), in a single tablet. VYTORIN has not been shown to reduce heart attacks or strokes more than Zocor alone.
Selected Important Risk Information About VYTORIN
VYTORIN is a prescription tablet and isn‘t right for everyone, including women who are nursing or pregnant or who may become pregnant, and anyone with liver problems.
Unexplained muscle pain or weakness could be a sign of a rare but serious side effect and should be reported to your doctor right away. VYTORIN may interact with other medicines or certain foods, increasing your risk of getting this serious side effect. So, tell your doctor about any other medications you are taking.